Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 264, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2001, 2:44 PM CDT for Autauga County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 2:44 PM CDT (19:44 UTC)
- Expired
- Jun 4, 2001, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Autauga County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:10 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | Several trees and power lines were blown down across the county. Some of these trees temporarily blocked roadways. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 041945 SVRBHM ALC001-042030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUTAUGA COUNTY IN ALABAMA * UNTIL 330 PM CDT * AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MULBERRY...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AUTAUGAVILLE AND PRATTVILLE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3254 8682 3237 8V673 3245 8643 3270 8644
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:50 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 4, 10:50 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1050 AM CDT MON JUN 04 2001 RETREATING BOUNDARY...WARM FRONT...WAS LOCATED OVER NORTHEAST ALABAMA...SOUTHWEST OF CHATTANOOGA. EXPECT THIS BOUNDARY TO CONTINUE TO RETREAT NORTH OF THE AREA BY THIS AFTERNOON. A THERMAL GRADIENT HAS SET UP THIS MORNING FROM ABOUT SUMTER COUNTY TO LEE COUNTY...WHERE THICKER CLOUDS TO THE NORTH WERE KEEPING TEMPS SLIGHTLY LOWER THAN TO THE SOUTH. AIRMASS REMAINS VERY HUMID AND UNSTABLE...AND SOUTHERLY FLOW TODAY SHOULD INCREASE PRECIPITABLE WATER VALUES. A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED NORTH OF MOBILE BAY...WHILE A FEW SHOWERS HAVE JUST FORMED OVER WEST-CENTRAL ALABAMA. LIFTED INDICES WERE ALREADY RUNNING AROUND -8 OVER WHERE CONVECTION HAS FORMED. EXPECT LIFTED INDICES TO APPROACH -11 LATER THIS AFTERNOON...SO SOME OF THE THUNDERSTORMS THIS AFTERNOON WILL BE INTENSE AT TIMES. EXPECT AFTERNOON CAPES AROUND V4000 J/KG. WET MICROBURST POTENTIAL APPEARS TO BE HIGHEST AT BHM AND MGM. PLAN TO BUMP POPS UP SLIGHTLY FOR THIS AFTERNOON AT MOST AREAS. (70) .BHM...NONE.
In the hours before
Special weather statement, Jun 4, 11:30 AM CDT, 3 hours 14 minutes before
ALZ001>038-040>050-050000- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 AM CDT MON JUN 4 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE ACROSS THE STATE TODAY. WITH TEMPERATURES RISING TO NEAR 90 DEGREES...SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE MARGINAL SIZED HAIL AND STRONG DAMAGING WINDS. AN AREA SOUTH OF A LINE FROM HAMILTON TO TALLADEGA TO AUBURN SEEM TO HAVE THE GREATEST THREAT OF STRONG TO SEVERE STORMS...WITH THE ENTIRE STATE SUSCEPTIBLE TO STRONG THUNDERSTORMS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 3, BIRMINGHAM IS 4, MONTGOMERY IS 5, FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROnBURST SEE OUR WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/BMX
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 37 min |
| Jun 4, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Jun 4, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 51 min |
| Jun 4, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 47 min |
| Jun 4, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 52 min |
| Jun 4, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 32 min |
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 31 min |
| Jun 4, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison, Morgan | 32 min |
| Jun 4, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 28 min |
| Jun 4, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Jun 4, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.